"...all doctors should be able to diagnose and treat nutritional deficiencies."

Royal College of Physicians. Nutrition and Patients: A Doctor's Responsibility. London 2002

Logo

This page has been printed from the www.stewartnutrition.co.uk web site.


Warfarin

Warfarin, a drug that reduces the risk of blood clotting is taken by approximately 600,000 people in the UK.  It acts by blocking the action of vitamin K, which is found in green vegetables and rapeseed oil and is needed for the production of clotting proteins normally present in the blood.  The dose of warfarin required to achieve the correct degree of anti-clotting effect is determined by regular determination of the International Normalized Ratio, INR.  Errors in adjusting the person’s warfarin dose are a regular reason for a claim of medical negligence in the UK.

Warfarin Interactions

According to the Natural Medicines Natural Comprehensive Database in the US there are 180 dietary supplements that have the potential to interact with warfarin. In 2005 The National Institutes of Health held a conference on the potential interactions between these agents and the summary is available at http://www.nhlbi.nih.gov/meetings/coagulation/summary.htm  Six areas for action were identified to improve understanding of how dietary supplements may be used safely and effectively in conjunction with anti-thrombotic therapies.

One of the six recommendations made at the conference was the provision of better facilities for recording case reports on interaction between nutritional/herbal products and warfarin and the establishment of a website that provides definitive up-to-date information on the subject.
The Drug-Nutrient Interaction Task Force of the National Institutes of Health in the US gives advice on this issue in a fact sheet published in December 2003. http://ods.od.nih.gov/factsheets/cc/coumadin1.pdf

Standard Advice for All

  • take the correct dose of warfarin at the same time every day
  • have your INR checked regularly
  • keep your vitamin K intake as constant as possible from day to day
  • if changes are made to the diet or intake of supplements listed below, the INR may need to be checked more regularly

Factors that Increase the Effect of Warfarin

  • Alcohol – more than 4 to 5 units per day
  • Reducing intake of vitamin K-rich foods e.g. dark-green vegetables and natto
  • Antibiotics especially a Persistent course of broad-spectrum type
  • Vitamin E in high doses above 1,000 IU (675 mg)
  • Many other preparations e.g. chitosan

Factors that Reduce the Effect of Warfarin

  • Increasing intake of vitamin K-rich foods e.g. dark-green vegetables and natto
  • Taking nutritional supplements that contain vitamin K e.g. multivitamins
  • Taking coenzyme Q10 which has vitamin K like activity
  • Taking herbal preparations that contain vitamin K e.g. alfalfa, red clover

Omega-3 fatty acids appear not to have an adverse effect at modest doses.  In a large Japanese trial of an EPA supplement at 1.8g per day in addition to use of low dose statin there was no significant increase in bleeding events. Thus it is probably reasonable to administer doses of fish oils up to a total of EPA plus DHA of 1 g per day (typically 2 to 3 capsules).

The expert advice from the US National Institutes of Health is “The safest policy is for individuals on warfarin to avoid all dietary supplements unless their physicians approve.  This includes any vitamin/mineral supplements that list vitamin K on the label.  If they are taken regularly on a daily basis they pose less of a problem than if taken off and on.”
This conservative advice needs to be tempered with the genuine need for some older people for nutritional supplements.  With a little care and experience those on warfarin should be able to find supplements that are safe and suitable.

References

Helpful detailed advice on over-the-counter preparations including nutritional supplements and herbal preparations that might be inappropriate with warfarin are provided by the Pharmacy Journal
www.pjonline.com/editorial/20080531/pmm/p662_ppm_warfarin.html

The Health Canada website has an unreferenced listing of herbal and nutritional products that can potentially interact with warfarin
www.hc-sr.gc.cahl-vs/iyh-vsv/med/warfarin-eng.php



Copyright Dr. Alan Stewart M.B.B.S.M.R.C.P. (UK)M.F. Hom.
47 Priory Street, Lewes, East Sussex. BN7 1HJ
Tel 01273 487003 Fax: 01273 487576